Mechanism ID’d for Chemo-Related Peripheral NeuropathyLast Updated: October 25, 2017. Researchers may have uncovered the mechanism for chemotherapy-induced peripheral neuropathy related to paclitaxel, according to a study published online Oct. 11 in Neuron.
WEDNESDAY, Oct. 25, 2017 (HealthDay News) -- Researchers may have uncovered the mechanism for chemotherapy-induced peripheral neuropathy (CIPN) related to paclitaxel, according to a study published online Oct. 11 in Neuron.
Sarah E. Pease-Raissi, Ph.D., from Harvard Medical School in Boston, and colleagues sought to better understand the molecular mechanism of CIPN. They noted that CIPN is characterized by degeneration of long axons needed for transmission of sensory information and that there are no available treatments.
The researchers found that paclitaxel triggers CIPN by altering IP3 receptor phosphorylation and intracellular calcium flux and activating calcium-dependent calpain proteases. Paclitaxel also impairs axonal trafficking of RNA-granules and reduces synthesis of Bclw (bcl2l2), a Bcl2 family member that binds IP3R1 and restrains axon degeneration. Bclw or a stapled peptide correlating to the Bclw BH4 domain interacts with axonal IP3R1 and prevents paclitaxel-induced degeneration, but Bcl2 and BclxL cannot do so.
"Together these data identify a Bclw-IP3R1-dependent cascade that causes axon degeneration, and suggest Bclw-mimetics could provide effective therapy to prevent CIPN," conclude the authors.
|Previous: DEA Taking Back Unwanted Prescription Drugs on Oct. 28||Next: Diabetes Tied to Worse Outcomes in Heart Failure Patients|
Reader comments on this article are listed below. Review our comments policy.